Meningitis Deaths Attributed to Injectable Steroids

If you or someone you love has suffered from Meningitis after receiving a steroid injection, please contact the law firm of Slater Slater Schulman LLP to discuss your legal options by filling out the form on this page or by calling us at (800) 251-6990.

In recent months there have been outbreaks of a rare and lethal form of meningitis.  The outbreaks have been linked to recalled lots of an injectable steroid manufactured by a Massachusetts company.  Victims have so far appeared in Tennessee, Virginia, Florida, Maryland, North Carolina, Michigan and Indiana, while the affected lots have been sent to an additional 16 states. To date, there have been at least five deaths attributed to the outbreak.

According to the Center for Disease Control, the hardest hit state has thus far been Tennessee, which has reporting 25 cases and three deaths.  As the public outcry and associated awareness has increased, more cases are expected to be reported in the coming days and weeks.

Initial reports have linked the outbreak to preservative-free methylprednisolone acetate that was manufactured by the New England Compounding Center in Framingham, Massachusetts.  Food and Drug Administration investigators had found “foreign matter” in the company’s product that turned out under microscopic study to be a fungus.

The New England Compounding Center has voluntarily stopped making and distributing its products.  The FDA is currently urging doctors to avoid use of any part of the recalled lots or any other of the company’s product intended for intrathecal injection.

The steroid under investigation is meant to temper back pain.  All identified victims to date had been given epidural steroid injections.

The incubation period for the fungal infection is not known.   Although the suspect lots of the steroid are no longer being used, more cases may surface, as the steroid lots were shipped to 23 states across the nation.

 

What to look out for?

If you or someone you love has had a steroid injection in the past year, you should speak to your doctor immediately to confirm whether you had the brand of injection being investigating.  If you have had an injection and are suffering the following symptoms, make sure to seek immediate attention:

  • new or worsening headache,
  • nausea,
  • dizziness,
  • fevers,
  • slurred speech,
  • unsteady gait,
  • urinary retention,
  • weakness, and
  • sensory deficit.

The CDC has stated that the delay between the injection and the appearance of symptoms has been between 1 and 4 weeks. The severity of symptoms can vary greatly.  This form of meningitis does not appear to be contagious.

Benjamin Park, MD, of the CDC’s mycotic diseases division, said the first knowledge of the outbreak occured when Tennessee officials called the CDC on September 21, reporting a patient with meningitis 19 days following an epidural steroid injection.  Subsequent investigation discovered a fungus in the cerebrospinal fluid, he said.

On Sept. 28, the CDC was notified of a case outside Tennessee, which “possibly indicating contamination of a widely distributed medication,” Dr. Park said.

Healthcare personnel are being advised to remove all products from the Framingham pharmacy.

Doctors are advised to contact all patients who got an epidural steroid injection with a drug from one of the three recalled lots to see if they are experiencing any symptoms, however mild, Park added.  Concerned patients should contact their health professionals to see if they may have been affected by the products under investigation.

 

Do I have a Meningitis Lawsuit?

If you or someone you love has suffered from Meningitis after receiving a steroid injection, please contact the law firm of Slater Slater Schulman LLP to discuss your legal options by filling out the form on this page or by calling us at (800) 251-6990.

 

Source: MedPage Today

 


Follow Us on:

Contact Us

Privacy Policy

Please click here to view our privacy policy.